Alert archive / Minnesota / Wind Chill Advisories in 2020
Wind Chill Advisory 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Dec 24, 2020, 2:56 AM CST for 5 counties in Iowa; Brookings County, South Dakota; 7 counties in Minnesota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2020, 2:56 AM CST (08:56 UTC)
- Expired
- Dec 24, 2020, 12:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198 WWUS43 KFSD 240856 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 256 AM CST Thu Dec 24 2020 IAZ002-003-013-014-022-MNZ081-090-241700- /O.EXP.KFSD.BZ.W.0003.000000T0000Z-201224T0900Z/ /O.NEW.KFSD.WC.Y.0007.201224T0900Z-201224T1800Z/ Osceola-Dickinson-O'Brien-Clay-Buena Vista-Cottonwood-Jackson- 256 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...BLIZZARD WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of northwest Iowa and southwest Minnesota. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ021-032-241000- /O.EXP.KFSD.BZ.W.0003.000000T0000Z-201224T0900Z/ Cherokee-Ida- 256 AM CST Thu Dec 24 2020 ...BLIZZARD WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... Visibilities have improved as winds continue to slowly weaken and widespread blizzard conditions have ended. However, be prepared for occasional bursts of stronger winds and very localized visibility reductions into the early overnight hours. Continue to use extreme caution when traveling. $$ MNZ071-072-080-089-097-SDZ040-241700- /O.NEW.KFSD.WC.Y.0007.201224T0900Z-201224T1800Z/ Lincoln-Lyon-Murray-Nobles-Pipestone-Brookings- 256 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of east central South Dakota and southwest Minnesota. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
1 follow-up statement
500 WWUS43 KFSD 241802 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1202 PM CST Thu Dec 24 2020 IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-SDZ040- 241915- /O.EXP.KFSD.WC.Y.0007.000000T0000Z-201224T1800Z/ Osceola-Dickinson-O'Brien-Clay-Buena Vista-Lincoln-Lyon-Murray- Cottonwood-Nobles-Jackson-Pipestone-Brookings- 1202 PM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... Moderation to temperatures has allowed the most dangerous wind chill values below -25 to end late morning. Therefore, the wind chill advisory has been allowed to expire. Continue to expect wind chills in the teens below zero this afternoon and evening. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 23, 10:34 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Dec 23, 10:34 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1034 PM CST Wed Dec 23 2020
.SHORT TERM...(This Evening through Thursday)
Issued at 229 PM CST Wed Dec 23 2020
Blizzard conditions will gradually improve from west to east this
afternoon into the evening as winds very gradually taper off and
snowfall shifts east. Multiple locations saw wind gusts of 55 to 65
mph today. With a fairly widespread 1 to 4 inches of snowfall some
blowing snow will remain possible into the evening until winds can
drop below about 40 mph or so. The cold and very dry air will
continue to build south into tomorrow with northwest winds remaining
breezy into the afternoon. High pressure will build into the region
and winds will drop Thursday afternoon and evening. Low temperatures
tonight will range from about 5 below in southwest MN to 5 above in
south central SD. Highs will be cold Christmas Eve Day, ranging from
5 above in southwest MN to 15 to 20 in south central SD. Will have a
wind chill advisory for far east central SD into southwest MN with
wind chills expected to fall to 25 to 30 below zero.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 229 PM CST Wed Dec 23 2020
A ridge of high pressure moves through the area Thursday night with
westerly flow expected to try to develop on Friday. This should
allow for an improvement in temperatures. Morning lows will be below
zero in many locations with highs struggling to climb to around 30
in most locations with fresh snow on the ground.
East and northeast flow develop Friday night into Saturday so
expecting dry conditions with temperatures likely near or a little
below seasonal normals.
A weak system tracks just south of the area Saturday night into
Sunday. The NBM guidance continues to come in with 5 to 10 pops
while ensemble data is averaging about 50 to 70 percent. Will bump
pops up a touch to include a chance for snow light snow. Models
still pretty agreeable with this feature. Temperatures will be below
normal Saturday with highs mostly in the upper teens to mid 20s.
Below normal temperatures and the moderately busy pattern continues
into next week. Models are again fairly agreeable with a stronger
system on Wednesday. Will have a chance for snow in during this time
as well. This will definitely be a system to keep an eye on!
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1031 PM CST Wed Dec 23 2020
Two areas of stratus persist as we move into the overnight hours.
One area remains stationary west of the James River Valley. A
secondary area of MVFR ceilings continue to press south and
southeast along the MN/SD border area. This stratus will continue
to slide through the eastern portions of the forecast area. In
between these cloud layers, clear skies are expected.
Winds are slowly relaxing as the pressure gradient weakens.
However, still anticipating a rather gusty night through the Tri-
State area, with the highest gusts focused in portions of
Southwest Minnesota and Northwest Iowa through 3am. Visibility
reductions are expected in this area through daybreak potentially.
VFR conditions are anticipated for Thursday with a breezy
northwesterly wind persisting.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...Blizzard Warning until midnight CST tonight for MNZ071-072-080-
081-089-090-097-098.
IA...Blizzard Warning until midnight CST tonight for IAZ001>003-
012>014-020>022-032.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...DuxHazardous weather outlook, Dec 23, 4:29 AM CST, 22 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 429 AM CST Wed Dec 23 2020 SDZ038-050-052-057-058-063-241030- Beadle-Gregory-Jerauld-Brule-Aurora-Charles Mix- 429 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. Snow will overspread the area through this morning, bringing amounts of 3 to 6 inches to the area. Strong winds may gusts over 50 mph at times through this evening. The combination of snow and strong winds could lead to significant driving difficulties throughout the day. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will fall into the teens and single digits Christmas Eve Morning through Friday morning, with wind chill values as cold as -10 to -20. Continue to monitor the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ039-040- 053>056-059>062-064>071-241030- Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock- Dixon-Dakota-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison- Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay-Union- 429 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Snow will overspread the area through this morning, bringing amounts of 4 to 7 inches to the area. Strong winds may gusts over 50 mph at times through this evening. The combination of snow and strong winds could lead to significant driving difficulties throughout the day. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will fall into the teens and single digits Christmas Eve Morning through Friday morning, with wind chill values as cold as -10 to -20. Continue to monitor the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-MNZ081-090-241030- Osceola-Dickinson-O'Brien-Cottonwood-Jackson- 429 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for northwest Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Snow will overspread the area through this morning, bringing amounts of 4 to 7 inches to the area. Strong winds may gusts over 50 mph at times through this evening. The combination of snow and strong winds could lead to significant driving difficulties throughout the day. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will fall into the teens and single digits Christmas Eve Morning through Friday morning, with wind chill values as cold as -10 to -20. Continue to monitor the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ014-021-022-032-241030- Clay-Cherokee-Buena Vista-Ida- 429 AM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...Today and tonight. Snow will overspread the area through this morning, bringing amounts of 2 to 4 inches to the area. Strong winds may gusts over 50 mph at times through this evening. The combination of snow and strong winds could lead to significant driving difficulties throughout the day. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will fall into the teens and single digits Christmas Eve Morning through Friday morning, with wind chill values as cold as -10 to -20. Continue to monitor the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Chill Advisories in Minnesota, 2020Wind Chill Advisories in Iowa, 2020Wind Chill Advisories in South Dakota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.